Alert archive / Michigan / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Apr 12, 2023, 8:23 PM EDT for 16 counties in Michigan. It took effect at Apr 13, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 8:23 PM EDT (00:23 UTC)
- In effect from
- Apr 13, 2023, 12:00 PM EDT
- Expired
- Apr 13, 2023, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Crawford County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 44 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792 WWUS83 KAPX 130023 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 823 PM EDT Wed Apr 12 2023 ...Red Flag Warning Thursday afternoon... .Unseasonably warm temperatures will continue again on Thursday along with critical relative humidities. In addition, winds are forecast to become gusty through much of the day. This will result in dangerous fire weather conditions once again across parts of northern lower Michigan. . MIZ023-024-028>030-033>036-130830- /O.EXP.KAPX.FW.W.0001.000000T0000Z-230413T0000Z/ /O.NEW.KAPX.FW.W.0002.230413T1600Z-230414T0000Z/ Montmorency-Alpena-Crawford-Oscoda-Alcona-Missaukee-Roscommon- Ogemaw-Iosco- 823 PM EDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR PORTIONS OF NORTHERN LOWER MICHIGAN... The National Weather Service in Gaylord has issued a Red Flag Warning, which is in effect from noon to 8 PM EDT Thursday. * TIMING...Beginning noon EDT Thursday and continuing through 8pm EDT. * WINDS...West to southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 19 to 24 percent. * TEMPERATURES...76 to 83 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ MIZ018-022-027-032-041-042-130830- /O.NEW.KAPX.FW.W.0002.230413T1600Z-230414T0000Z/ Presque Isle-Otsego-Kalkaska-Wexford-Gladwin-Arenac- 823 PM EDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR PORTIONS OF NORTHERN LOWER MICHIGAN... The National Weather Service in Gaylord has issued a Red Flag Warning, which is in effect from noon to 8 PM EDT Thursday. * TIMING...Beginning noon EDT Thursday and continuing through 8pm EDT. * WINDS...West to southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 19 to 24 percent. * TEMPERATURES...76 to 83 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
788 WWUS83 KAPX 130822 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 422 AM EDT Thu Apr 13 2023 ...Red Flag Warning this afternoon and early evening... .Unseasonably warm temperatures will continue again today, along with critical relative humidities. In addition, winds are forecast to become gusty through much of the day. This will result in dangerous fire weather conditions once again across much of northern lower Michigan. MIZ026-132200- /O.EXA.KAPX.FW.W.0002.230413T1600Z-230414T0000Z/ Grand Traverse- 422 AM EDT Thu Apr 13 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR PORTIONS OF NORTHERN LOWER MICHIGAN... The National Weather Service in Gaylord has issued a Red Flag Warning, which is in effect from noon today to 8 PM EDT this evening. * TIMING...Beginning noon and continuing through 8 pm. * WINDS...West to southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * TEMPERATURES...76 to 83 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ MIZ018-022>024-027>030-032>036-041-042-132200- /O.CON.KAPX.FW.W.0002.230413T1600Z-230414T0000Z/ Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda- Alcona-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- 422 AM EDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR PORTIONS OF NORTHERN LOWER MICHIGAN... * TIMING...Beginning noon and continuing through 8 pm. * WINDS...West to southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 18 to 23 percent. * TEMPERATURES...79 to 85 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ JZ
347 WWUS83 KAPX 131923 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI Issued by National Weather Service Marquette MI 323 PM EDT Thu Apr 13 2023 ...Red Flag Warning this afternoon and early evening... .Unseasonably warm temperatures will continue again today, along with critical relative humidities. In addition, winds are forecast to become gusty through much of the day. This will result in dangerous fire weather conditions once again across much of northern lower Michigan. MIZ018-022>024-026>030-032>036-041-042-140000- /O.CON.KAPX.FW.W.0002.000000T0000Z-230414T0000Z/ Presque Isle-Otsego-Montmorency-Alpena-Grand Traverse-Kalkaska- Crawford-Oscoda-Alcona-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 323 PM EDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR PORTIONS OF NORTHERN LOWER MICHIGAN... * TIMING...Until 8 pm. * WINDS...West to southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 18 to 23 percent. * TEMPERATURES...83 to 88 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TAP
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 12, 7:49 PM EDT, 34 minutes earlier.
Area forecast discussion, Apr 12, 7:49 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
749 PM EDT Wed Apr 12 2023
.UPDATE...
Issued at 744 PM EDT Wed Apr 12 2023
Will allow current Red Flag Warning to expire on schedule at 8pm.
Expect conditions to be equally conducive tomorrow, and perhaps on
a slightly larger areal scale, so will re-issue a RFW for tomorrow
afternoon, covering the same area plus one tier of counties
northwest, and also including Gladwin and Arenac.
No other changes planned to ongoing forecast.
&&
.NEAR TERM...(Through Tonight)
Issued at 251 PM EDT Wed Apr 12 2023
...Significant fire weather concerns continue...
Record breaking warmth today...with both APN and GLR breaking their
old records of 81 in 1968 (84 so far today) and 78 in 1968 (80 so
far today) respectively. TVC has also tied their record of 83 set
back in 1977.
High pressure off to the southeast still providing sunny, warm, and
dry weather for northern Michigan. Gusty southwest winds between the
aforementioned high pressure center and a weak area of low pressure
off to the northwest is being produced by the tight pressure
gradient between the two and diurnal mixing bringing the stronger
winds to the surface. Winds have sporadically gust to 40-45mph in
some locations. These winds will diminish in intensity after sunset,
but remain gusty with 15-25mph gusts possible throughout the night
and into the early morning hours of Thursday.
Cloud cover may increase a bit late tonight/early Thursday morning
with the aforementioned weak cold front that sags into the eastern
upper peninsula. This cold front is moisture starved and will only
produce increased cloud cover and not any precipitation as low-
levels are too dry.
With the continued warm air advection and winds continuing
throughout the night...lows will only drop into the 40s across the
eastern upper peninsula, while northern lower drops in the mid to
upper 50s.
&&
.SHORT TERM...(Thursday through Saturday)
Issued at 251 PM EDT Wed Apr 12 2023
High Impact Weather Potential...Fire issues Thursday with the low
humidity, wind and temperatures. Friday may continue with the fire
issues, but it is less certain.
Pattern Synopsis/Forecast and Possible Impacts...Thursday, a warm
front north of the forecast area, continues to move north as the 500
mb ridge builds in a rex block pattern (the low is over the Gulf
Coast. A weak Hudson Bay high is north of the warm front, and then
the weaker Bermuda high to the south. This sets up the pattern of
the next several days going into the weekend. As mentioned before,
the ridge builds over the region, which warms and dries in response.
If this were a single Hudson Bay high, this would probably be a
little more certain on the fire weather conditions, however, the dry
air aloft and the mixing that is expected the minimum relative
humidity is expected to fall into around 25% again, as the
temperatures reach to 80-85F away from the Great Lakes. Sustained
winds will remain close enough to 15-20 mph, with frequent enough
gusts that another Red Flag is expected. The one thing noted in the
models is a heat low would be possible in NE Lower, which could keep
the temperatures along Lake Huron cooler (and some inland locations
adjacent to there), and more moist. Will have to talk to the evening
shift about issuing the Red Flag warning for tomorrow, when today's
falls off this evening. Thursday night, Mild and dry, nothing too
unusual. Friday, high pressure begins to move to the east, and the
winds are more southerly. While warmer air will be in the region,
the issue now is the clouds. Models are showing mid level moisture
(850 mb, 700 mb) RH levels climbing above 60%, so will expect some
cloudiness for the afternoon. This could cap the max temperatures to
that 80s would be less certain, and that we could be in the mid to
upper 70s. Friday night, more clouds, but uncertain on
precipitation. The GFS would bring in spotty clouds along Lake
Michigan, while the ECMWF has the rain still a fair ways off in W
Wisconsin, through Saturday morning. Saturday, showers and
thunderstorm would be expected during the afternoon, with the
temperatures crawling into the 70s again.
.LONG TERM...(Saturday night through Wednesday)
Issued at 251 PM EDT Wed Apr 12 2023
High Impact Weather Potential...Snow Monday? Moderate.
Extended (Saturday night through Wednesday)...Saturday night, the
showers and thunderstorms will continue to move into the region. The
500 mb cut off is stacked over the sfc low, so the lows move slowly
through the region. This looks to be the last mild night. Sunday,
the rain showers as the lows reach into the 60s, will continue, but
Sunday night as temperatures fall into the upper 30s, we could begin
to see some mixing precipitation Sunday night into Monday. With the
snow Sunday night into Monday night, looks like there could be a few
inches, if the models are to be trusted this far out. Tuesday,
temperatures warm up so that any precipitation will be rain during
the day, as the low moves out. Tuesday night, the weather dries out
which lasts into Wednesday morning. Rain look to try and make a
return on Wednesday afternoon or evening.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 744 PM EDT Wed Apr 12 2023
VFR through the period as high pressure at the surface and aloft
promote strong subsident motion. A very weak boundary, more like a
wind shift, will move through ern upper very late in the period.
Expect westerly LLWS to return at the southern terminals
overnight.
&&
.MARINE...
Issued at 251 PM EDT Wed Apr 12 2023
A somewhat tight pressure gradient will continue to persist
through the overnight hours, between a cold front easing toward
eastern upper MI tonight, and high pressure parked over the se
states. Small craft advisory conditions will be seen on Lake MI
through the overnight hours along the shores of northwest lower
Michigan, while all other small craft advisories end by 8pm EDT
this evening.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning from noon to 8 PM EDT Thursday for MIZ018-
022>024-027>030-032>036-041-042.
Red Flag Warning until 8 PM EDT this evening for MIZ023-024-
028>030-033>036.
LH...Small Craft Advisory until 8 PM EDT this evening for LHZ345>349.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ341.
Small Craft Advisory until 5 AM EDT Thursday for LMZ323-342-
344>346.
LS...Small Craft Advisory until 8 PM EDT this evening for LSZ322.
&&
UPDATE...JHV
NEAR TERM...TJL
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...JHV
MARINE...TJLHazardous weather outlook, Apr 12, 3:25 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 325 PM EDT Wed Apr 12 2023 MIZ016>018-020>036-041-042-086>088-095>099-131930- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 325 PM EDT Wed Apr 12 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. High fire danger is expected through the early evening hours due to a combination of warm temperatures, dry and windy conditions. See the ongoing Red Flag Warning for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Weather conditions favorable for wildfires are also expected Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-131930- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 325 PM EDT Wed Apr 12 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. A few gale force wind gusts are possible on the nearshore waters of Lake Michigan through the early evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Nearby
Red Flag Warnings in Michigan, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.